Alert archive / West Virginia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 2, NWS Baltimore/Washington

March 23, 2023Washington County, Maryland; Berkeley County, Jefferson County, Morgan County, West Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Mar 23, 2023, 10:54 PM EDT for Washington County, Maryland; Berkeley County, Jefferson County, Morgan County, West Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 23, 2023, 10:54 PM EDT (02:54 UTC)
Expired
Mar 23, 2023, 11:30 PM EDT
In force
36 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Washington County, MD, Berkeley County, WV, Jefferson County, WV, Morgan County, WV

The radar

The Sterling radar (KLWX), 71 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 9:29 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 23, 9:29 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
929 PM EDT Thu Mar 23 2023

.SYNOPSIS...
A backdoor cold front will move through the area late tonight into
early Friday morning. Low pressure will track from the
Mississippi Valley toward the Great Lakes Friday night into
Saturday, lifting a warm front through the area Saturday
afternoon into Saturday evening. The system's cold front will
progress through later Saturday night. High pressure will build
overhead on Sunday, before the next disturbance approaches the
area on Monday.

&&

.NEAR TERM /UNTIL 7 AM FRIDAY MORNING/...
A pronounced backdoor cold front is currently dropping southward
toward the Mason-Dixon Line. Regional radar imagery shows a
broad cluster of showers and embedded thunderstorms tracking
through southern Pennsylvania. As this occurs, the biggest
threat will be locally heavy rainfall and perhaps some pea-sized
hail for any locally intense updraft. Presently this activity
is shifting into Cecil County while trailing showers stretch out
toward the west. This should begin to impact Garrett and
Allegany counties within the next hour. As the front drops
southward into this area it will start to flatten out, slow its
forward progression, and become aligned with the mid-upper
level flow. As a result, there could be some training convective
elements this evening as the front drops into Garrett and Grant
Counties. As a result, an instance or two of flooding could be
possible in these locations. Northern portions of Garrett County
received 1-2 inches of rain earlier today, so those locations
would be most susceptible to flooding tonight if heavier rains
were to move through.

Elsewhere, it will be a mild evening, but temperatures will drop
during the second half of the night as a backdoor cold front
drops southward through the forecast area and winds turn
northerly in its wake. Low clouds will develop to the north of
the front, and showers are expected to overspread the area from
west to east, especially during the second half of the
overnight.

&&

.SHORT TERM /7 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
On Friday, a broad upper trough will be located over the
western and central CONUS, an upper level low moving offshore of
southeastern Canada with ridging off the Atlantic Coast. The
cold front associated with the Canadian ULL is expected to drape
east-west through the Mid Atlantic, advancing southward into
our area as a backdoor cold front before stalling to the south.
The resulting wedge will maintain cloud cover over the area and
suppress temperatures. Highs cap out in the upper 40s to 50s for
most of the area, reaching into the 60s in central Virginia. As
the front slowly moves through the area, precipitation is
expected to continue into Friday night.

An embedded shortwave within the broad upper trough is expected
to move into the Midwest and the Great Lakes on Saturday. The
stalled cold front to the south will advance northward as a
strong warm front associated the the low pressure system in the
Ohio Valley approaches from the west. This feature will bring
more rain showers, and possibly thunderstorms. Thunderstorm
chances will be dependent on how quickly the cold air wedge
clears out. If thunderstorm activity isn't suppressed, there is
the potential for some severe given decent CAPE and around 60
kts of shear. Current guidance keeps the area wedged in through
the morning and possibly into the afternoon. High temperatures
will be dependent on the timing of wedge breaking, but for now
have upper 50s to low 60s for most of the area right around
sunset.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
High pressure will build across the region Sunday, allowing for
drying conditions and above average temperatures.

A disturbance moving east along the Ohio Valley will bring a slight
chance for rain showers across the northern half of the region
Sunday night into early Monday. Afterwards, this disturbance moves
east and a broad area of high pressure across the Great Lakes, Ohio
Valley, and Tennessee Valley will build into the region midday
Monday through midday Wednesday. Temperatures each afternoon will be
seasonable.

The high pressure will move east to allow for a return flow to
develop Wednesday afternoon. Mild to warm temperatures should
develop and continue into the latter part of next week.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
A backdoor cold front will move through the area north to south
overnight, shifting winds out of the north between 04-06z at
the terminals. Conditions will deteriorate with the frontal
passage as precip arrives and ceilings decrease, dropping into
MVFR and possibly IFR at some terminals.

Sub-VFR conditions remain possible on Saturday as another cold
front moves through the area, bringing precipitation. Easterly
winds shift out of the south and then westerly as low pressure
exits to the northeast, with gusts 15-20kt.

VFR conditions Sunday through Monday night. MVFR conditions can't be
ruled out late Sunday night into early Monday morning with rain
showers, but low confidence in this. Winds west 15 knots gusts 20 to
25 knots Sunday, becoming northwest 5 to 10 knots Sunday night.
Winds becoming northeast 5 to 10 knots gusts 15 knots Monday,
diminishing Monday night.

&&

.MARINE...
SCA conditions will continue into the overnight with winds out
of the southwest. Winds may briefly diminish below SCA criteria,
but may increase with the passage of a cold front overnight,
winds shifting out of the north behind it.

SCAs will likely be needed Saturday with another frontal
passage, with easterly winds shifting out of the southwest.

Small Craft Advisories likely for northern half of the
Chesapeake Bay and Upper Potomac River Sunday into Sunday
evening. No marine hazards Sunday night through Monday night.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 3 AM EDT Friday for ANZ530>543.

&&

SYNOPSIS...KJP
NEAR TERM...BRO/KJP
SHORT TERM...CAS
LONG TERM...KLW
AVIATION...BRO/KLW/CAS
MARINE...BRO/KLW/CAS
Hazardous weather outlook, Mar 23, 7:31 PM EDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
731 PM EDT Thu Mar 23 2023

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-242345-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
731 PM EDT Thu Mar 23 2023

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-242345-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
731 PM EDT Thu Mar 23 2023

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-242345-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
731 PM EDT Thu Mar 23 2023

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 11:24 PM EDTSevere Thunderstorm WarningLWXLoudoun36 min
Mar 23, 11:59 PM EDTSpecial Marine WarningLWX61 min
Mar 24, 1:31 PM EDTWind AdvisoryLWXHighland38 hr
Mar 24, 2:47 PM EDTSmall Craft AdvisoryLWX50 hr
Mar 24, 9:01 AM EDTAreal Flood WarningLWXAllegany, Garrett4 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2023Severe Thunderstorm Warnings in Maryland, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.